Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 8, 2016, 10:40 PM EDT for Chautauqua County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2016, 10:40 PM EDT (02:40 UTC)
- Expired
- Jul 8, 2016, 11:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199 WWUS81 KBUF 090240 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1040 PM EDT FRI JUL 8 2016 NYZ019-090315- CHAUTAUQUA- 1040 PM EDT FRI JUL 8 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAUTAUQUA COUNTY... AT 1039 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLYMER...OR 21 MILES WEST OF JAMESTOWN...MOVING EAST AT 50 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...LAKEWOOD...FALCONER...CLYMER...JAMESTOWN WEST... CHAUTAUQUA INSTITUTE...FINDLEY LAKE...LONG POINT STATE PARK... FREWSBURG AND CHAUTAUQUA. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 14. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. LAT...LON 4216 7976 4233 7908 4200 7908 4200 7976 TIME...MOT...LOC 0239Z 255DEG 42KT 4207 7965 $$ RSH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 10:37 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 8, 10:37 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1037 PM EDT FRI JUL 8 2016 .SYNOPSIS... An upper level disturbance will bring some showers and thunderstorms tonight and Saturday which will provide much needed rainfall to some areas. This will also usher in cooler air for the weekend which will bring a respite from the recent heat, however high pressure returns next week along with another round of dry weather and mid-summer heat. && .NEAR TERM /THROUGH SATURDAY/... Thunderstorms crossing Lake Erie from Southern Ontario and another line of storms moving northeastward out of northwestern Pennsylvania will merge and affect Western New York during the late evening to early overnight hours. Another remnant of the early evening line of severe storms has broken off along northern Lake Ontario, moving east and will mainly affect the north shore of the lake, eventually reaching the North Country of New York state after midnight. The storms have lost some of their potency of earlier this evening, but are still capable of downpours and gusty winds. The upper level trough will pass north of Lake Ontario on Saturday which will provide the best chance for all areas to get at least some rainfall. Model consensus supports categorical POPs east of Lake Ontario where a weak wave of low pressure will enhance lift, with slightly drier air and weaker dynamics across the rest of Western New York. Unfortunately this is not likely to do much to relieve the drought with total rainfall amounts for tonight and Saturday likely to be in the quarter to half inch range with locally higher amounts in thunderstorms. Temperatures will be notably cooler on Saturday with highs int he upper 70s to lower 80s as cooler air builds in with the trough. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... During the course of Saturday night...the axis of a fairly pronounced mid level trough will slowly meander from the southern Ontario/Quebec border into the Upper Saint Lawrence Valley and eastern New York...while its associated modest surface low drifts across northern New York. Deeper moisture and large-scale lift attendant to these two features will maintain a likelihood of showers across our North Country zones through the night... while the remainder of the region will be under the influence of shallower moisture and weaker forcing...which will support progressively more scattered shower activity with increasing southwestward extent. Leftover diurnally-driven instability will also support the chance of a few more thunderstorms into Saturday evening...before the loss of heating and nocturnal stabilization of the boundary layer allows these to fade out in time for the second half of the night. Otherwise...expect a fair amount of cloud cover to linger across the entire area with a cooler cyclonic flow in place...with the arrival of cooler and less humid air also allowing overnight lows to pull back to the upper 50s to mid 60s. On Sunday the mid level low and its surface reflection will drift east across New England...allowing surface-based high pressure and drier air over the central Great Lakes to build east into our region. This will result in any lingering scattered showers across the Finger Lakes and North Country diminishing from west to east...with fairly widespread early morning cloud cover giving way to partly suny skies in most areas by mid to late afternoon. Otherwise we can expect Sunday to be the coolest and most comfortable day of the next week...with 850 mb temps of around +10/+11C supporting highs ranging in the mid to upper 70s in most places... and surface dewpoints falling into the 55-60 degree range. After that...the aforementioned surface high will settle directly across our region Sunday night and Monday...before drifting to the Mid Atlantic coastline Monday night. This will result in fair/dry weather along with mostly sunny/mainly clear skies for the balance of this period...while building heights/warming temps aloft allow temperatures to climb back into the lower to mid 80s in most places on Monday. This stated...humidity levels will remain on the comfortable side with surface dewpoints mostly lingering in the 55-60 degree range...which will also allow for overnight lows to largely range in the mid 50s to lower 60s both Sunday and Monday nights. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As has been advertised in this space for a number of days now...the first two days of this period will feature continued mainly dry weather along with a return to summertime heat and humidity...thanks to mid and upper level ridging building eastward from the Central Great Lakes to the northeastern states. With some medium range model runs depicting 850 mb temps climbing to as high as +20C to +21C by Wednesday...it is possible that high temps could climb into the lower to mid 90s in many areas by the middle of next week...with the hottest overall temps most likely across the Genesee Valley and Finger Lakes regions. Meanwhile...surface dewpoints will climb back into the mid 60s...and should once again lend a decidedly sticky midsummer feel to our airmass. Later on in the week...chances for some showers and thunderstorms should return as an initial modest shortwave trough and subsequent frontal system approach and interact with the very warm and humid airmass in place across our region. Given the distant time frame...have covered these in the forecast with some broadbrush low-mid range chance PoPs for now. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... Expect some steadier showers and thunderstorms to move across Western NY in the 02Z-07Z timeframe. There may strong to severe storms over the Southern Tier as a line of storms over Southern Ontario is showing signs of splitting and moving east/southeast across Southern Ontario as of 00z. After this convection moves through, the remaining combination of high dew points and convergence may produce low cigs at BUF/JHW and possibly ROC late tonight. While not climatologically favored, the model consensus and lower CIGs from the past two nights supports inclusion in the TAFS. Any IFR cigs should mix out quickly Saturday morning, with mainly VFR conditions during the day on Saturday, but areas of lower ceilings in steadier rain showers, especially in the afternoon. Outlook... Saturday Night...Mainly VFR. A chance of showers. Sunday...Mainly VFR. A chance of showers east of Lake Ontario. Sunday night through Wednesday...VFR. && .MARINE... A weak pressure gradient will keep wave action on the lake to a minimum through tonight with the main concern shifting to the potential for showers and thunderstorms. Waves will pick up on Saturday as southwesterly flow freshens once again in the wake of a passing low pressure system, however waves are likely to stay just below small craft criteria even though it may be close. High pressure will build in across the region behind this low, resulting in another extended period of tranquil conditions on the lakes last for much of next week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL NEAR TERM...WCH SHORT TERM...JJR LONG TERM...JJR AVIATION...WCH MARINE...APFFEL
Hazardous weather outlook, Jul 8, 1:46 PM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 146 PM EDT FRI JUL 8 2016 NYZ001>008-010>014-091800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO- 146 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019>021-085-091800- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 146 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND POSSIBLY REACH THE WESTERN SOUTHERN TIER LATE THIS EVENING AND OVERNIGHT. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-042>045-062>065-SLZ022-024-091800- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 146 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-091800- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 146 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND POSSIBLY REACH EASTERN LAKE ERIE LATE THIS EVENING. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY CONTAIN STRONG GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Jul 8, 7:55 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
755 PM EDT FRI JUL 8 2016
NYZ012-019>021-085-090145-
ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-WYOMING-
755 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS MAY AFFECT SOUTHERN ERIE...
CATTARAUGUS...WESTERN ALLEGANY...SOUTHERN WYOMING AND CHAUTAUQUA
COUNTIES...
AT 750 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
CROSSING SOUTHERN ONTARIO AND THE FAR WESTERN END OF LAKE ERIE. THIS
BROKEN LINE OF STRONG CONVECTION WAS MOVING EST AT 55 TO 60 MPH. IF
THIS ACTIVITY MAINTAINS ITS INTENSITY AND SPEED...IT WOULD LIKELY
AFFECT NEW YORKS WESTERN SOUTHERN TIER AFTER 10 PM.
LOCATIONS IMPACTED WOULD INCLUDE...
JAMESTOWN...OLEAN...DUNKIRK...FREDONIA...HAMBURG...SALAMANCA...
ALLEGANY STATE PARK...EVANS...BOSTON AND EDEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 57A.
INTERSTATE 86 BETWEEN EXITS 4 AND 30.
PERSONS IN CAMPGROUNDS SHOULD REMAIN ALERT FOR POSSIBLE WARNINGS
LATER THIS EVENING AS THE STORMS APPROACH. IF WARNINGS ARE
ISSUED....SEEK STURDY SHELTER UNTIL THESE STORMS PASS.
LAT...LON 4200 7976 4227 7976 4228 7973 4230 7976
4233 7975 4244 7950 4253 7939 4260 7919
4273 7908 4274 7905 4273 7809 4200 7803
TIME...MOT...LOC 2350Z 273DEG 52KT 4308 8140 4210 8297
RSHSpecial weather statement, Jul 8, 9:41 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
941 PM EDT FRI JUL 8 2016
NYZ012-019>021-085-090245-
ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA-WYOMING-
941 PM EDT FRI JUL 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ERIE...CATTARAUGUS...
WESTERN ALLEGANY...SOUTHERN WYOMING AND CHAUTAUQUA COUNTIES...
AT 938 PM EDT...NUMEROUS STRONG THUNDERSTORMS WERE FOUND OVER
CENTRAL LAKE ERIE AS WELL AS OVER PARTS OF NORTHWEST PENNSYLVANIA.
THIS ACTIVITY WAS GENERALLY MOVING EAST AT 50 MPH. THE STORMS WILL
AFFECT PARTS OF THE WESTERN SOUTHERN TIER THROUGH MIDNIGHT.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OLEAN...DUNKIRK...FREDONIA...HAMBURG...SALAMANCA...
ALLEGANY STATE PARK...EVANS...BOSTON AND EDEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 61 AND 57A.
INTERSTATE 86 BETWEEN EXITS 4 AND 30.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THE STORMS PASS.
LAT...LON 4200 7976 4227 7976 4228 7973 4231 7977
4244 7950 4253 7939 4260 7919 4273 7908
4273 7808 4200 7803
TIME...MOT...LOC 0138Z 253DEG 42KT 4209 8015
RSHSpecial weather statement, Jul 8, 10:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1040 PM EDT FRI JUL 8 2016 NYZ019-090315- CHAUTAUQUA- 1040 PM EDT FRI JUL 8 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAUTAUQUA COUNTY... AT 1039 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLYMER...OR 21 MILES WEST OF JAMESTOWN...MOVING EAST AT 50 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JAMESTOWN...LAKEWOOD...FALCONER...CLYMER...JAMESTOWN WEST... CHAUTAUQUA INSTITUTE...FINDLEY LAKE...LONG POINT STATE PARK... FREWSBURG AND CHAUTAUQUA. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 14. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. LAT...LON 4216 7976 4233 7908 4200 7908 4200 7976 TIME...MOT...LOC 0239Z 255DEG 42KT 4207 7965 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:41 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Wyoming | 64 min |
| Jul 8, 11:01 PM EDT | Special Weather Statement | BUF | Cattaraugus | 59 min |
| Jul 8, 11:23 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 52 min |
| Jul 9, 4:46 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 19 hr |
| Jul 9, 4:47 AM EDT | Small Craft Advisory | BUF | 21 hr | |
| Jul 9, 2:07 PM EDT | Special Weather Statement | BUF | Genesee | 53 min |
| Jul 9, 3:23 PM EDT | Special Marine Warning | BUF | 67 min | |
| Jul 9, 7:34 PM EDT | Special Marine Warning | BUF | 41 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.